Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Denver/Boulder, CO

July 15, 2004Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 15, 2004, 3:46 PM MDT for Douglas County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 3:46 PM MDT (21:46 UTC)
Expired
Jul 15, 2004, 6:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 152149
FFWBOU
COC035-160045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST
  COLORADO

* UNTIL 645 PM MDT

* AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER WESTCREEK...OR ABOUT 21 MILES SOUTHWEST OF
  CASTLE ROCK. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING
  NORTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WESTCREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

A WEATHER SPOTTER IN WESTCREEK REPORTED 0.84 INCH OF RAIN AT 3:30 PM 
MDT.  THIS RAIN FELL IN A 30 MINUTE PERIOD.

RADAR INDICATED MORE RAIN UPSTREAM FROM THE BURN AREA IN DOUGLAS 
COUNTY WHICH IS EXPECTED TO MOVE ACROSS WITHIN THE NEXT HOUR.


HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS 
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...TRAIL 
CREEK...TURKEY CREEK...WEST CREEK...AND OTHER TRIBUTARIES OF THE 
SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS 
RURAL ROADS.

LAT...LON 3913 10532 3913 10510 3925 10517 3925 10521
      3919 10527

$$
RJK
2 follow-up statements
000 
WGUS75 KBOU 152237
FFSBOU
COC035-160045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
435 PM MDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN DENVER IS CONTINUING A FLASH FLOOD 
WARNING FOR THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY
UNTIL 645 PM MDT.

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
RAIN CONTINUING OVER THE HAYMAN BURN AREA IN IN SOUTHWESTERN DOUGLAS 
COUNTY.  THE SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEASTWARD AT 
7 MPH.  NORTHEAST AT 5 MPH.  RADAR INDICATED MORE RAIN UPSTREAM FROM 
THE BURN AREA IN DOUGLAS COUNTY WHICH IS EXPECTED TO MOVE INTO THE 
WARNING IN IN THE NEXT HOUR.

SPOTTERS AND LAW ENFORCEMENT PERSONNEL REPORTED WEST CREEK OVER 
BANKFULL.  THERE IS DAMAGE TO PRIVATE ROADS REPORTED IN AND NEAR 
WESTCREEK.  PAINTED ROCKS ROAD NEAR TRAIL CREEK WAS REPORTED TO BE 
WASHED OUT.

A WEATHER SPOTTER IN WESTCREEK HAS REPORTED 1.00 INCH OF RAIN HAS 
FALLEN SINCE 3:00 PM MDT.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WESTCREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS 
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...TRAIL 
CREEK...TURKEY CREEK...WEST CREEK...AND OTHER TRIBUTARIES OF THE 
SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS 
RURAL ROADS.

LAT...LON 3913 10532 3913 10510 3925 10517 3925 10521
      3919 10527

$$
RJK
000 
WGUS75 KBOU 152347
FFSBOU
COC035-160000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
547 PM MDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE HAS CANCELLED A FLASH FLOOD WARNING FOR 
THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY.

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
RAIN HAS ENDED OVER THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS 
COUNTY. 

SPOTTERS REPORTED DAMAGE TO PRIVATE ROADS IN AND NEAR THE WESTCREEK 
AREA.  PAINTED ROCKS ROAD NEAR TRAIL CREEK WAS REPORTED TO BE WASHED 
OUT.

STREAMS IN THE HAYMAN BURN AREA OF DOUGLAS COUNTY ARE STILL RUNNING 
HIGH...BUT ARE BELOW BANKFULL.  


LAT...LON 3913 10532 3913 10510 3925 10517 3925 10521 3919 10527

$$
RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:05 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 15, 3:05 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT THU JUL 15 2004

.SHORT TERM DISCUSSION...THE CENTRAL ROCKIES INCLUDING COLO WILL BE
UNDER A TROPICAL ENVIRONMENT FOR THE NEXT FEW PERIODS AS AMPLE
MOISTURE ROTATES AROUND A LARGE SUMMERTIME RIDGE. BROAD AND DEEP
MOISTURE IS SHOWN IN THE MODEL SPEC HUM AND THETA-E FIELDS ALONG
WITH A PATTERN SOMEWHAT REMINISCENT OF NORTHEAST COLORADO HEAVY RAIN
EVENTS. FCST SOUNDINGS AND TEMP FIELDS STILL SHOW SUPRESSIVE MID LVL
WARMTH AND LIGHT WINDS WELL PAST BEST SFC HEATING...HOWEVER STORMS
NOW FIRING OVER HIER TRRN WITH A BOUNDARY OVER LINCOLN AND KIT CARSON
COUNTIES WILL LIKELY GET OTHER STORMS GOING AND SUSTAINED THROUGH THE
EVE. WILL KEEP THE CURRENT FLOOD WATCH FOR FLASH FLOODING GOING FOR
THE FTHILS AND ADJACENT URBAN PTS EAST. A GOOD DENT IN THE RIDGE/S
ARMOR WILL COME LATER THIS EVENING AS THE MODELS BRING A SHORTWAVE
TROUGH DOWN THE EASTERN SIDE OF THE RIDGE FROM SRN MONTANA. AN AREA
OF DAYLONG CONVECTION NEAR THE WYO/MT BORDER SHOWS THE ENERGY WITH
THIS DISTURBANCE. THIS WAVE IS EXPECTED TO BRING A FAIRLY STRONG SFC
FRONT INTO THE CWA OVERNIGHT. HOWEVER...BASED ON REGIONAL OBS...ETA
MAY BE A FEW HOURS LATE WITH THE TIMING AS CU BOUNDARY IN ERN WYO
AND NEB SEEN WELL ON VIS SAT. FRONT ARRIVAL FOR CWA MAY BE CLOSER TO
05-07Z FRI. FCST SOUNDINGS SHOW MOIST NORTHEAST FLOW UP TO 650MB
ALONG WITH SIG COOLING AT THE 700MB LVL. THIS WILL LIKELY DROP DAYTM
HIGHS FOR FRI WELL BELOW SEASONAL NORMS. QUESTION IS HOW MUCH OF A
STABLZING EFFECT SFC FRONT WILL HAVE FOR FRIDAYS WX. ATTM...WILL
EXPECT LOW CLOUDS AND ISOLD SHOWERS DURING THE MORNING HOURS. ENOUGH
DAYTM HEATING AND SUSTAINED EASTERLY SFC FLOW WILL LIKELY DESTABLIZE
REGION FOR SCT AFTN TSTORMS AS DEEP MOISTURE HANGS AROUND AND COOLER
MID LVL TEMPS ARRIVE.

.LONG TERM DISCUSSION...OVERALL THE RIDGE OVER THE WEST REMAINS THE
DOMINANT FEATURE THROUGH MUCH OF THE PERIOD.  FOR FRIDAY NIGHT...A
WEAK BUT FAIRLY DEEP ELY FLOW CONTINUES THROUGH 06Z THEN THE LOWER
LEVELS START TO SHIFT AROUND TO THE SOUTHWEST.  SCT POPS STILL LOOK
GOOD FOR THAT PERIOD.  ON SATURDAY...A DRIER NORTHERLY FLOW
DEVELOP.  THE BEST THETA-E VALUES WILL BE ALONG THE FRONT RANGE AND
PALMER DIVIDE...SO WILL KEEP 20-30% POPS THERE.  DRIER SUNDAY...WITH
THE BEST POTENTIAL FOR PCPN ALONG THE FRONT RANGE.  AMS WILL BE
DRIER SO HEAVY RAIN POTENTIAL SHOULD DECREASE AS WELL.  NOT MUCH TO
CHANGE IN THE REST OF THE EXTENDED.  THE GFS DOES SHOW ANOTHER WEAK
DISTURBANCE POSSIBLY OVERRIDING THE RIDGE AND MOVING THROUGH THE
CWFA LATE MONDAY AFTERNOON/EVENING.  NOT ENOUGH CONFIDENCE IN THIS
HOWEVER TO WARRANT MORE THAN A SLIGHT CHANCE AT THIS TIME.  GOING
INTO THURSDAY...THE RIDGE IS PROGGED TO FLATTEN AS A STRONGER UPPER
TROF MOVES THROUGH THE NORTHERN TIER STATE.  ITS ASSOCIATED FRONT
COULD MAKE IT INTO COLORADO ON THURSDAY.  FOR NOW HOWEVER WILL HOLD
OFF ON INCLUDING THIS POSSIBILITY IN THE FCST.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FREDIN/COOPER
Hazardous weather outlook, Jul 15, 11:20 AM MDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT THU JUL 15 2004

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAINFALL AND FLASH
FLOODING LATE THIS AFTERNOON AND EVENING.  THUNDERSTORMS WILL
INITIALLY DEVELOP OVER THE MOUNTAINS AND THEN SPREAD EASTWARD ACROSS
THE PLAINS THROUGH THE AFTERNOON AND EVENING.  BY EVENING...THE SLOW
MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE AREAS OF
HEAVY RAINFALL.  AT THIS TIME...THE HIGHEST THREAT OF FLASH FLOOD
PRODUCING STORMS IS EXPECTED TO BE FROM THE FOOTHILLS EASTWARD TO
THE FRONT RANGE METRO AREAS WHERE A FLOOD WATCH HAS BEEN POSTED.
BURN AREAS IN THE FOOTHILLS MAY BE ESPECIALLY SUSCEPTIBLE TO FLASH
FLOODING.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 2 TO 3 INCHES OF
RAIN IN AN HOUR.  A COUPLE STORMS MAY ALSO BECOME BRIEFLY SEVERE...
PRODUCING HAIL UP TO 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH FRIDAY...WITH SOME
STORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN AND ALONG THE
FRONT RANGE. A VERY MOIST AND UNSTABLE AIRMASS...AND DEEP UPSLOPE
FLOW WILL BE RESPONSIBLE FOR THE RETURN TO WET AND UNSEASONABLY COOL
WEATHER...ESPECIALLY IN AREAS EAST OF THE CONTINENTAL DIVIDE.
THUNDERSTORMS ON FRIDAY ARE NOT EXPECTED TO BECOME SEVERE DUE TO
THE COOLER TEMPERATURES...HOWEVER STORMS MAY PRODUCE HAIL IN
ADDITION TO THE HEAVY RAINFALL.

DRIER AND WARMER CONDITIONS SHOULD RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF RAINFALL GREATER THAN 1 INCH WOULD BE APPRECIATED.

DANKERS/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:40 PM MDTSevere Thunderstorm WarningBOUWashington50 min

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.